Texas, 2024

Drought in Texas, April 1 to 30, 2024

April 1 to 30, 2024 · NWS EWX · 6 events in 6 counties and zones

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 31, 11:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1253 AM CDT Mon Apr 1 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 200 PM CDT Sun Mar 31 2024

A similar pattern to yesterday as low clouds stream across the area
from the south with high cloud cover streaming in from the west.
Clouds will first break up in the west across portions of the
southern Edwards Plateau and Rio Grande Plains, with eventually a
gradual decrease of low cloud cover further east. A gradient in
temperatures is expected from west to east today with the warmest
temperatures along the Rio Grande, reaching into the middle 90s this
afternoon. Further east, highs range from the low to upper 80s.
Surface low pressure continues to build over eastern Colorado and an
increasing pressure gradient is allowing for wind gusts up to 25-30
mph this afternoon and evening.

Low clouds redevelop overnight with some patchy fog and drizzle
possible early tomorrow morning. Southerly flow continues as
dewpoints increase into the upper 60s and low 70s during the morning
hours. Temperatures will warm ahead of a dryline/Pacific front into
the mid 80s to around the 100 degree mark. Some locations San
Antonio westward may reach their daily record high temperature.

This boundary moves into the western portion of the CWA during the
afternoon hours. While there could be a stray shower or thunderstorm
over the southern Edwards Plateau late afternoon, believe the better
chances for any showers and storms will be Monday night. Most hi-res
guidance develops a broken line of storms after sunset across either
the southern Edwards Plateau or Hill Country with this line moving
east overnight. A cap looks to be in place, but if any storms can
tap into the elevated instability they may become severe with large
hail and damaging wind gusts the main threats. SPC continues a Level
1 of 5 risk across the eastern half of the CWA. This line of showers
or storms would be rather progressive and do not expect much in the
way of significant rainfall in the absence of a thunderstorm. Rain
chances will end near sunrise on Tuesday with drier and cooler air
filtering into the region.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 200 PM CDT Sun Mar 31 2024

In the wake of the Pacific front, dry and breezy conditions are
forecast for Tuesday with highs in low to mid 70s across the Hill
Country and parts of the southern Edwards Plateau and 80s for the
remainder of South Central Texas. Another surge of dry and cooler
air arrives from the north late Tuesday afternoon and evening.
Overnight lows are forecast to range from the mid 40s across the
Hill Country and southern Edwards Plateau to the low and mid 50s for
areas along and east of I-35 and the Rio Grande.

By Wednesday, the cooler air mass remains across the local area with
highs in the 70s under sunny skies. Another cool night is expected
across the local area with lows in the mid 40s to mid 50s under
mostly clear skies and light winds.

The wind starts to shift to the southeast as the day progresses on
Thursday with highs in the mid to upper 70s across most areas and
low 80s along the Rio Grande.

A bit warmer than previous mornings to begin the Friday's morning
commute with lows in the upper 40s to mid 50s. As the day passes by
the temperatures are forecast to get into the upper 70s and low 80s
under partly cloudy skies.

Dry conditions are forecast for the start of next weekend with highs
in the mid to upper 70s and low 80s on Saturday along the Rio Grande.

&&

.AVIATION...
(06Z TAFS)
Issued at 1232 AM CDT Mon Apr 1 2024

Strong southerly flow will continue today. Low ceilings have
developed in the Austin and San Antonio areas and will lower further
through the night. An MVFR ceiling will develop at DRT later tonight.
All terminals will have gradual improvement early this afternoon. A
cold front will move into the region late this afternoon/early this
evening. This will bring a chance for thunderstorms to Austin and San
Antonio this evening. Winds will turn northerly behind the front.

&&

.FIRE WEATHER...
Issued at 200 PM CDT Sun Mar 31 2024

A Pacific cold front/dry-line will bring a fairly low chance for
precipitation to all areas, except the Rio Grande Plains Monday
evening into early Tuesday morning. Elevated to near critical fire
weather conditions could be possible across Val Verde County for a
few hours on late Monday afternoon and evening. The weather pattern
is expected to yield dry conditions along with near to slightly below
normal temperatures into the middle of the upcoming week. Some fire
weather concerns over the Rio Grande Plains and southern Edwards
Plateau will need to be monitored on Tuesday and possibly into
Wednesday as low relative humidity values are forecast to range from
the teens into the low 20s with northerly winds around 10 to 20 mph
with higher gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  62  77  50 /  10  40   0   0
Austin Bergstrom Intl Airport  85  61  78  50 /  10  40   0   0
New Braunfels Muni Airport     89  61  81  49 /   0  30   0   0
Burnet Muni Airport            86  57  73  46 /  10  40   0   0
Del Rio Intl Airport           97  60  83  53 /  10  10   0   0
Georgetown Muni Airport        85  60  75  49 /  10  40   0   0
Hondo Muni Airport             93  59  82  50 /  10  30   0   0
San Marcos Muni Airport        87  61  79  49 /  10  40   0   0
La Grange - Fayette Regional   84  63  79  50 /   0  30   0   0
San Antonio Intl Airport       91  63  80  52 /   0  40   0   0
Stinson Muni Airport           92  64  82  52 /  10  30   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...17
Aviation...05
Hazardous weather outlook, Mar 31, 3:47 AM CST, 20 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
447 AM CDT Sun Mar 31 2024

TXZ171>173-183>194-202>209-217>225-228-011000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
447 AM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a level 1 of 5 risk for severe thunderstorms on Monday
night across the Hill Country, the I-35 corridor and into the
coastal plains. The main hazards are large hail and strong
damaging wind gusts.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Bandera

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Gillespie

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Drought Monitor
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Kendall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Kerr

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Drought Monitor
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Kinney

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Drought Monitor
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Medina

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Medina forecast zone
Reported by
Drought Monitor
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169684, 1169686, 1169687, 1169688, 1169689, 1169690.